Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 15, NWS Reno, NV

August 27, 2007Mono County, California

NWS Reno, NV issued this flash flood warning at Aug 27, 2007, 4:32 PM PDT for Mono County, California. It took effect at Aug 27, 2007, 4:38 PM PDT. It was in force for 82 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2007, 4:32 PM PDT (23:32 UTC)
In effect from
Aug 27, 2007, 4:38 PM PDT
Expired
Aug 27, 2007, 6:00 PM PDT
In force
82 min
Issued by
NWS Reno, NV
Area
Whole counties

County Mono County, CA

The radar

The San Joaquin Valley radar (KHNX), 192 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2288 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 272338
FFWREV
CAC051-280100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
432 PM PDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA NEAR DEVILS GATE SUMMIT...

* UNTIL 600 PM PDT

* AT 428 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  UP TO 2 INCHES OF HEAVY RAINFALL FROM A THUNDERSTORM OVER MONO 
  COUNTY NEAR DEVILS GATE SUMMIT JUST WEST OF HIGHWAY 395. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION US
  395 AND CA 108 (SONORA JUNCTION) AND ALONG HIGHWAY 395 NEAR DEVILS
  GATE SUMMIT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS...AND ALONG HIGHWAY 395 FROM DEVILS GATE
SUMMIT TO THE JUNCTION OF CALIFORNIA STATE ROUTE 108.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RENO.

LAT...LON 3841 11949 3835 11933 3828 11934 3827 11950
TIME...MOT...LOC 2332Z 180DEG 0KT 3832 11941

$$

BENINATO
2 follow-up statements
000 
WGUS75 KREV 280022
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
519 PM PDT MON AUG 27 2007

CAC051-280100-
MONO CA-
519 PM PDT MON AUG 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
NORTHWESTERN MONO COUNTY...

AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWS 
THUNDERSTORMS NEAR DEVILS GATE SUMMIT ARE WEAKENING AND MOVING SOUTH.

HOWEVER...LIGHT TO MODERATE RAIN CAN STILL BE EXPECTED ALONG HIGHWAY 
395 FROM BRIDGEPORT TO THE JUNCTION OF HIGHWAY 395 AND STATE ROAD 
108 NEAR SONORA PASS. EVEN ONCE THE RAINFALL ENDS IT WILL TAKE TIME 
FOR ANY FLOOD WATERS AND RUNOFF OVER THE ROAD TO RECEDE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JUNCTION US 
395 AND CA 108 (SONORA JUNCTION) AND DEVILS GATE SUMMIT.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS...AND POSSIBLY ALONG HIGHWAY 395 FROM DEVILS GATE 
SUMMIT TO THE JUNCTION OF CALIFORNIA STATE ROUTE 108.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RENO.

LAT...LON 3841 11949 3835 11933 3828 11934 3827 11950
TIME...MOT...LOC 0019Z 180DEG 0KT 3832 11941

$$

BENINATO
000 
WGUS75 KREV 280058
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
552 PM PDT MON AUG 27 2007

CAC051-280102-
MONO CA-
552 PM PDT MON AUG 27 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR NORTHWESTERN
MONO COUNTY...

THUNDERSTORMS AND RAINFALL HAVE DECREASED AND THE FLASH FLOOD 
WARNING ISSUED EARLIER WILL EXPIRE AT 600 PM PDT. MOTORISTS SHOULD 
BE CAUTIOUS WHEN DRIVING IN THE WARNING AREA THIS EVENING AS WATER 
MAY BE OVER THE ROADWAYS.

LAT...LON 3841 11949 3835 11933 3828 11934 3827 11950
TIME...MOT...LOC 0052Z 180DEG 0KT 3832 11941

$$

RC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 2:00 PM PDT, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM PDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
200 PM PDT MON AUG 27 2007

.SHORT TERM...
UPPER TROUGH BRUSHED ACROSS NORTHEAST CA AND WESTERN NV LAST NIGHT
AND EARLY TODAY AND FLOW ALOFT HAS WEAKENED IN ITS WAKE. THIS WILL
ALLOW MOISTURE TO GRADUALLY INCREASE AS SHORTWAVE RIDGE BUILDS
ACROSS THE WESTERN GREAT BASIN AND CA TUESDAY THROUGH THURSDAY. THE
RESULT WILL BE AN INCREASE IN THUNDERSTORMS ACROSS ALL OF WESTERN
NEVADA AND FAR EASTERN CA BY WEDNESDAY WITH TEMPERATURES GRADUALLY
WARMING THROUGH THE PERIOD.

MAIN CHALLENGE WILL BE DETERMINING THUNDERSTORM LOCATION AND
COVERAGE THROUGH MIDWEEK. NOT TOO MUCH CHANGE TO CURRENT THINKING.
BY TUESDAY MOISTURE INCREASES ALONG AND SOUTH OF INTERSTATE 80 AND
BY WEDNESDAY INTO THURSDAY PW VALUES WILL HAVE INCREASED TO AROUND
.75 INCHES OR MORE ACROSS WESTERN NV AND EASTERN CA.

THE MAIN FACTORS FOR CONVECTION WILL BE WHERE BEST INSTABILITY SETS
UP ALONG WITH FAVORABLE LIGHT SOUTH TO SOUTHEAST STEERING
FLOW...INCLUDING ANY FORCING MECHANISM FROM WEAK IMPULSES ROTATING
AROUND THE RIDGE.

FOR TONIGHT SOME REMANTS FROM THE WEAK LOW OFF THE SOUTHERN CA COAST
MAY BRUSH SOUTHERN MONO AND MINERAL COUNTIES TOMORROW MORNING SO
LEFT THE MENTION OF ISOLATED THUNDERSTORMS THERE EARLY TUESDAY. BY
TUESDAY AFTERNOON WITH WEAK FLOW ALOFT CONVECTION WILL BE ABLE TO
SPREAD AS FAR NORTH AS INTERSTATE 80. WEAK WEST FLOW SHOULD KEEP
NORTHERN LASSEN AND NORTHERN WASHOE COUNTIES DRY TOMORROW.

WEDNESDAY LOOKS TO BE THE BEST DAY FOR ISOLATED THUNDERSTORMS ACROSS
ALL OF NORTHEAST CA AND WESTERN NV AS UPPER FLOW BACKS TO MORE
SOUTHERLY. INSTABILITY AXIS LIES ALONG THE SIERRA AND SOUTH OF
HIGHWAY 50 SO EXPECT SCATTERED THUNDERSTORMS THOSE AREAS. BY
THURSDAY THE UPPER FLOW BEGINS TO BECOME MORE SOUTHWESTERLY AS UPPER
TROUGH EDGES TOWARD THE PACNW COAST...LIMITING CONVECTION TO THE
NORTHERN WASHOE AND MONO/MINERAL CONVERGENCE ZONE AREAS.

A FEW CELLS FOR THIS EVENING INTO THURSDAY MAY PRODUCE LOCALLY HEAVY
RAIN WHICH WILL NEED TO BE CLOSELY MONITORED IF ANY SLOW MOVING
STORMS PASS OVER RECENT BURN AREAS. TEMPS WILL REMAIN WELL ABOVE
NORMAL THRU MIDWEEK.  JAH

.LONG TERM...FRIDAY THROUGH MONDAY...
NO MAJOR CHANGES TO THE EXTENDED.  ON FRIDAY THE STRONG RIDGE SHOULD
STILL BE OVER THE SWRN CONUS.  HOWEVER THE LONG RANGE MODELS BRING A
SHORTWAVE TOWARD THE PACIFIC NW AND THIS WILL HELP TO FLATTEN THE
RIDGE TO ITS SOUTH.  THIS WOULD VEER OUR WIND FLOW FROM SWLY TO A
DRIER MORE WLY COMPONENT.  NOT MUCH CHANGE IN THE UPPER FLOW IS
EXPECTED FOR SATURDAY.  THE FLOW BACKS TO MORE SWLY ON SUNDAY AS AN
UPPER TROUGH NEAR 50N 140W STARTS TO DEEPEN.  FOR MONDAY THE GFS
BRINGS A VORT MAX AND ASSOCIATED BAROCLINIC ZONE INTO WASHINGTON AND
NRN OREGON.  THIS SHOULD TIGHTEN THE GRADIENT OVER THE FAR NWRN
ZONES OF THE KREV CWFA GIVING INCREASED WIND SPEEDS.

WITH THE WLY FLOW ACROSS THE REGION WILL CONTINUE WITH A DRY
FORECAST FOR THE FRIDAY THROUGH MONDAY TIME FRAME.  TEMPERATURES
WILL CONTINUE ABOVE NORMAL WITH AFTN HIGHS IN THE 90S IN WRN NEVADA
VALLEYS AND IN THE 80S IN THE SIERRA.  OHARA

&&

.AVIATION...
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH TUESDAY.  ISOLD TSTMS WILL
OCCUR OVER THE SRN TWO-THIRDS OF TWEB RTE 402 FROM 21Z THROUGH 03Z
THIS AFTN AND EVENING.  MOISTURE WILL SPREAD NWD ON TUESDAY WITH
ISOLD TSTMS POSSIBLE OVER MUCH OF WCNTRL NV AND THE ERN SIERRA.
ISOLD TSTMS CAN BE EXPECTED OVER THE ENTIRE TWEB 402 RTE FROM 20Z
THROUGH 04Z TUESDAY AFTN AND EVENING.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Local storm report, Aug 27, 4:31 PM PDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
431 PM PDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             N BODIE                 38.21N 119.01W
08/27/2007  M0.75 INCH       MONO               CA   TRAINED SPOTTER

            LARGE HAIL ACCUMULATING AND HEAVY RAIN CAUSING LOCALIZED
            FLOODING IN BODIE STATE PARK.

0214 PM     WILDFIRE         N BRIDGEPORT            38.26N 119.22W
08/27/2007                   MONO               CA   TRAINED SPOTTER

            CHP DISPATCH IN MONO COUNTY IS REPORTING SEVERAL SMALL
            FIRE STARTS FROM LIGHTNING AROUND MAMMOTH LAKES AND THE
            CRESTVIEW AREAS ALONG US-395.

0302 PM     HEAVY RAIN       BODIE                   38.21N 119.01W
08/27/2007  M1.09 INCH       MONO               CA   TRAINED SPOTTER

            MEASURED AT BODIE STATE PARK IN ROUGHLY 25 MINUTES. REAL
            MINOR FLOODING OF ROADWAYS REPORTED.

&&

SMM

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:02 PM PDTSevere Thunderstorm WarningREVMono58 min
Aug 27, 2:58 PM PDTSevere Thunderstorm WarningREVMono47 min

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.